OBJECTIVE: To report a case of rhabdomyolysis after concomitant use of simvastatin, a commonly used hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, and fluconazole, an azole antifungal agent. CASE SUMMARY: An 83-year-old white man with a history of congestive heart failure and hyperlipidemia presented to the hospital 1 week following the addition of fluconazole to a medication regimen that included simvastatin 40 mg once daily. The patient had severe muscle weakness and a markedly elevated serum creatine kinase activity, which resolved following discontinuation of simvastatin and fluconazole. DISCUSSION: Rhabdomyolysis is a recognized adverse effect of HMG-CoA reductase inhibitors (statins), commonly caused by their interaction with other drugs, such as azole antifungals, that inhibit the cytochrome P450 isoenzyme family. An objective causality assessment revealed that the adverse drug event was probable. Although drug interactions have been described for combinations of other HMG-CoA reductase inhibitors and azole antifungals, rhabdomyolysis likely caused by the interaction between simvastatin and fluconazole has not yet been reported. This case reinforces the importance of being vigilant for drug interactions, particularly in connection with commonly prescribed medications such as statins. CONCLUSIONS: Patients receiving statins who have cancer may receive azole antifungals and other drugs that inhibit CYP3A4 during treatment, predisposing them to toxicity. These patients should therefore be monitored closely for drug interactions.
- HMG-CoA reductase inhibitors